Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 13, 2005, 8:07 PM EST for Lee County, Moore County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2005, 8:07 PM EST (01:07 UTC)
- Expired
- Mar 13, 2005, 8:45 PM EST
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 140107 SVRRAH NCC105-125-140145- /O.NEW.KRAH.SV.W.0015.050314T0107Z-050314T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 807 PM EST SUN MAR 13 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA SOUTHERN LEE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 845 PM EST * AT 804 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GLENDON...OR ABOUT 17 MILES WEST OF SANFORD. MOVING EAST AT 30 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... QUAIL RIDGE... TRAMWAY...LEMON SPRINGS... LAKE TRACE... THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3551 7940 3541 7952 3526 7922 3550 7900 $$ DGS
1 follow-up statement
000
WWUS52 KRAH 140125
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
823 PM EST SUN MAR 13 2005
NCC125-140133-
/O.CAN.KRAH.SV.W.0015.000000T0000Z-050314T0145Z/
MOORE NC-
823 PM EST SUN MAR 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR MOORE COUNTY IS CANCELLED...
THE STORM HAS MOVED OUT OF THE COUNTY. PLEASE REPORT ANY LARGE HAIL
OR DAMAGING WINDS THAT MAY HAVE OCCURRED TO YOUR NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3535 7927 3538 7927 3541 7933 3544 7933
3546 7936 3551 7934 3550 7900 3531 7918
3531 7920
$$
NCC105-140145-
/O.CON.KRAH.SV.W.0015.000000T0000Z-050314T0145Z/
LEE NC-
823 PM EST SUN MAR 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EST FOR
SOUTHERN LEE COUNTY...
AT 821 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR TRAMWAY...OR ABOUT 6 MILES SOUTHWEST OF
SANFORD...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE... QUAIL RIDGE...LEMON
SPRINGS...LAKE TRACE AND BROADWAY.
IN ADDITION TO LARGE HAIL AND STRONG WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3535 7927 3538 7927 3541 7933 3544 7933
3546 7936 3551 7934 3550 7900 3531 7918
3531 7920
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:00 PM EST, 6 hours 7 minutes earlier.
Area forecast discussion, Mar 13, 2:00 PM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EST SUN MAR 13 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... MODELS HAVE BEEN TOO AGGRESSIVE WITH MOISTURE ADVECTION INTO THE AREA THE PAST 24 HOURS. MORNING OBS HAVE SHOWN A DRIER AIRMASS THAN PREVIOUSLY FORECAST. MODELS (INCLUDING WRF) CONTINUE TO DEMAND RAIN FOR TONIGHT THOUGH IT HAS NON-EXISTENT UPSTREAM AS OF 18Z. WESTERLY FLOW ALOFT REMAINS ZONAL WITH WEAK PERTURBATIONS SOUTH. A LOWER LEVEL ACCELERATION WITH THERMAL ADVECTION OUT OF EAST TX THIS MORNING SEEMS TO BE THE MAIN DRIVE. ISENTROPIC LIFT IS LIMITED AND MAINLY TO BE FOUND AROUND 295 K WITH GREATEST EXTENT OF SATURATION AROUND 06Z. SURFACE LIFTED INDEX MARKS A SURGE OF COLDER AIR FROM THE NE EARLY TONIGHT REACHING THE SC LINE BY 06Z. MID LEVEL LAPSE AND LIS ARE MARGINALLY SUPPORTIVE OF ISOLATED TSTM POTENTIAL ALONG THE SRN TIER AROUND MIDNIGHT. POPS WILL BE CHANCY THIS EVENING GOING TO LIKELY FOR OVERNIGHT...BUT QPF WILL BE LESS THAN TWO TENTHS. PREVIOUS LOW TEMPERATURE GRIDS LOOK REASONABLE 39-45 N-S. MON-TUE...MOISTURE AND THE THREAT OF RAIN SHOULD DEPART EAST DAYBREAK MON. THEN RIDGING ALOFT AND HIGH PRESSURE NOSING SOUTH OUT OF THE UPPER OHIO VALLEY SHOULD MAINTAIN DRY AND COLDER THAN NORMAL CONDITIONS. CLOUD COVER DECREASING MON MORNING TO BECOME MOSTLY CLEAR 18Z MON-18Z TUE...THEN INCREASING TUE AFTERNOON. AIR PARCEL TRAJECTORIES OUT OF THE LOWER OHIO THE NEXT 24 HOURS FAVOR THE COLD SIDE OF GUIDANCE FOR TEMPERATURES. HIGHS 45-50 MON...LOWS 30-35 MON NIGHT... AND HIGHS 50-55 TUE. TUE NIGHT-WED...A STRONG WAVE DIVING SOUTH FROM BRITISH COLUMBIA TO THE 4 CORNERS AREA WILL PROPAGATE EAST TO THE MID MS VALLEY BY DAYBREAK WED. THIS ADVECTS MUCH MOISTURE FROM THE SW WITH LARGE CROSS GRADIENT ISENTROPIC LIFT. INITIAL DRY AIR NEAR THE SURFACE SHOULD SET UP DIABATIC COOLING AND HYBRID COLD AIR DAMMING. MODELS SUGGEST AN INITIAL SURFACE LOW MOVING FROM THE DELTA TOWARD THE SOUTHERN APPALACHIANS THEN A MILLER B CYCLOGENESIS NEAR THE SC COAST BY MIDDAY WED. EXPECT AT LEAST LIKELY POPS FOR TUE NIGHT AND WED AND COLDER THAN PREVIOUS FORECAST MAX TEMPERATURES. PARTIAL THICKNESS SUGGESTS SOME CONCERN FOR FREEZING RAIN NEAR THE VA BORDER BUT MODEL SURFACE WET BULB TEMPERATURES KEEP IT SLIGHTLY WARMER THAN 32. LOWS 33-37 N-S. HIGHS 36-44 NW-SE. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... LOW CONFIDENCE FORECAST AS BROAD L/W TROUGH MAINTAINS POSITION OVER EASTERN U.S. THROUGH PERIOD. THE TIMING AND AMPLITUDE OF VARIOUS S/WAVES IN THE BROAD TROUGH SUSPECT. PRECIP EVENT THAT COMMENCES EARLY WED SHOULD GRADUALLY TAPER OFF WED NIGHT INTO THU. MAY END SOONER IF GFS AND UKMET CORRECT AS THEY BOTH APPEAR TO DRY OUT COLUMN ENOUGH TO SUGGEST LITTLE IF ANY PRECIP BEYOND THU MORNING. HOWEVER ECMWF AND CANADIAN ARGUE TO KEEP AT LEAST A SMALL CHANCE POP OVER THE AREA THROUGH THU EVENING DUE TO ITS SLOWER TIMING OF FEATURES. WILL MAINTAIN A GRADUAL IMPROVEMENT IN SENSIBLE WEATHER FRI-SUN AS L/W TROUGH TEMPORARILY LIFTS NWD. THIS SHOULD RESULT IN MODERATING TEMPS WITH NEAR NORMAL LEVELS POSSIBLE BY THE WEEKEND. && .AVIATION... VFR CONDITIONS EXPECTED ACROSS CENTRAL NC THROUGH 03Z. AFTER 03Z...EXPECT CEILINGS TO LOWER TO MVFR CRITERIA FROM N-S AS COLD FRONT MOVES NE-SW ACROSS REGION. PATCHES TO WIDESPREAD AREAS OF LIGHT RAIN SHOULD DEVELOP ALONG AND BEHIND BOUNDARY. AS LOW LEVEL AIRMASS BECOMES SATURATED...CEILINGS SHOULD LOWER TO IFR LEVELS BETWEEN 10-12Z ACROSS AREA AND REMAIN IFR THROUGH 15Z THEN GRADUALLY LIFT TO MVFR. WITH PASSAGE OF SURFACE BOUNDARY...SURFACE WINDS SHOULD BACK TO THE NE AND SUSTAIN A SPEED 09-13 KTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...WSS AVIATION...WSS
Hazardous weather outlook, Mar 13, 3:29 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 329 AM EST SUN MAR 13 2005 NCZ042-073>078-083>086-088-089-140827- ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- WAYNE NC- INCLUDING THE CITIES OF...ALBEMARLE...CLINTON...FAYETTEVILLE... GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD... ROCKINGHAM...SANFORD...SMITHFIELD...SOUTHERN PINES... TROY AND WADESBORO 329 AM EST SUN MAR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANDHILLS AND SOUTHERN COASTAL PLAIN. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT FROM 8PM THROUGH 6AM MONDAY MAINLY OVER THE SANDHILLS AND SOUTH CAROLINA BORDER COUNTIES. THE MAIN THREAT WILL BE FROM HAIL AND STRONG WINDS. THE EXACT ORIENTATION OF ANY SEVERE STORMS WILL BE DEPENDENT UPON A STATIONARY FRONT OVER THE REGION. ISOLATED TORNADOES MIGHT BE POSSIBLE ALONG AND JUST NORTH OF THE NORTH CAROLINA...SOUTH CAROLINA STATE LINE IF STRONG STORMS DEVELOP. EMERGENCY MANAGEMENT OFFICIALS AND SKYWARN SPOTTER GROUPS SHOULD MONITOR LATER FORECASTS FOR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. NCZ007>011-021>028-038>041-043-140827- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC- FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-NASH NC-ORANGE NC- PERSON NC-RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC-WILSON NC- INCLUDING THE CITIES OF...ASHEBORO...BELEWS CREEK...BURLINGTON... CHAPEL HILL...DURHAM...GREENSBORO...HENDERSON...LEXINGTON... LOUISBURG...NASHVILLE...OXFORD...PITTSBORO...RALEIGH... ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...TARBORO...WARRENTON... WILSON AND WINSTON-SALEM 329 AM EST SUN MAR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME OVER THE AREA. SEVERE STORMS ARE POSSIBLE FURTHER SOUTH ACROSS THE SANDHILLS AND SOUTH CAROLINA BORDER COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.